Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Failure of rational approximation on some Cantor type sets
HTML articles powered by AMS MathViewer

by Albert Mas-Blesa PDF
Proc. Amer. Math. Soc. 137 (2009), 635-640 Request permission


Let $A(K)$ be the algebra of continuous functions on a compact set $K\subset \mathbb {C}$ which are analytic on the interior of $K$, and let $R(K)$ be the closure (with respect to uniform convergence on $K$) of the functions that are analytic on a neighborhood of $K$. A counterexample of a question posed by A. O’Farrell about the equality of the algebras $R(K)$ and $A(K)$ when $K=(K_{1}\times [0,1])\cup ([0,1]\times K_{2})\subseteq \mathbb {C}$, with $K_{1}$ and $K_{2}$ compact subsets of $[0,1]$, is given. Also, the equality is proved with the assumption that $K_{1}$ has no interior.
  • Guy David, Unrectifiable $1$-sets have vanishing analytic capacity, Rev. Mat. Iberoamericana 14 (1998), no. 2, 369–479 (English, with English and French summaries). MR 1654535, DOI 10.4171/RMI/242
  • Theodore W. Gamelin, Uniform algebras, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1969. MR 0410387
  • Xavier Tolsa, Painlevé’s problem and the semiadditivity of analytic capacity, Acta Math. 190 (2003), no. 1, 105–149. MR 1982794, DOI 10.1007/BF02393237
  • Xavier Tolsa, The semiadditivity of continuous analytic capacity and the inner boundary conjecture, Amer. J. Math. 126 (2004), no. 3, 523–567. MR 2058383
  • Joan Verdera, Removability, capacity and approximation, Complex potential theory (Montreal, PQ, 1993) NATO Adv. Sci. Inst. Ser. C: Math. Phys. Sci., vol. 439, Kluwer Acad. Publ., Dordrecht, 1994, pp. 419–473. MR 1332967
  • A. G. Vituškin, Analytic capacity of sets in problems of approximation theory, Uspehi Mat. Nauk 22 (1967), no. 6 (138), 141–199 (Russian). MR 0229838
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30C85, 31A15
  • Retrieve articles in all journals with MSC (2000): 30C85, 31A15
Additional Information
  • Albert Mas-Blesa
  • Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, 08193 Bellaterra, Spain
  • Email:
  • Received by editor(s): February 6, 2008
  • Published electronically: June 20, 2008
  • Additional Notes: This work was supported by grant AP2006-02416 (Programa FPU del MEC, España), and also partially supported by grants 2005SGR-007749 (Generalitat de Catalunya) and MTM2007-62817 (MEC, España)
  • Communicated by: Mario Bonk
  • © Copyright 2008 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Proc. Amer. Math. Soc. 137 (2009), 635-640
  • MSC (2000): Primary 30C85; Secondary 31A15
  • DOI:
  • MathSciNet review: 2448585